Alert archive / California / Wind Advisories in 2023

Wind Advisory 6, NWS Eureka, CA

January 9, 20234 counties in California

NWS Eureka, CA issued this wind advisory at Jan 9, 2023, 2:06 PM PST for 4 counties in California. It took effect at Jan 9, 2023, 11:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2023, 2:06 PM PST (22:06 UTC)
In effect from
Jan 9, 2023, 11:00 PM PST
Expired
Jan 10, 2023, 5:00 PM PST
In force
18 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 72 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
689 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

816 
WWUS76 KEKA 092206
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
206 PM PST Mon Jan 9 2023

CAZ102>107-109>115-100615-
/O.NEW.KEKA.WI.Y.0006.230110T0700Z-230110T2000Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
206 PM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON PST
TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph
  expected. SW winds 20 to 30 mph with gusts to 50 mph Tuesday
  morning. 

* WHERE...Portions of northwest California.

* WHEN...From 11 PM this evening to noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
873 
WWUS76 KEKA 100617
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1017 PM PST Mon Jan 9 2023

CAZ101-101430-
/O.EXB.KEKA.WI.Y.0006.230110T1700Z-230111T0100Z/
Coastal Del Norte-
1017 PM PST Mon Jan 9 2023

...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM PST TUESDAY...

* WHAT...South winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Coastal Del Norte County.

* WHEN...From 9 AM to 5 PM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ102>107-109>115-101430-
/O.CON.KEKA.WI.Y.0006.230110T0700Z-230110T2000Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1017 PM PST Mon Jan 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph
  expected.Highest wind gusts will be on exposed mountain ridges.

* WHERE...Portions of northwest California.

* WHEN...Until noon PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
856 
WWUS76 KEKA 101421
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
621 AM PST Tue Jan 10 2023

CAZ102>107-109>115-102000-
/O.CON.KEKA.WI.Y.0006.000000T0000Z-230110T2000Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
621 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph. 
  Highest wind gusts will be on exposed mountain ridges.

* WHERE...Portions of northwest California.

* WHEN...Until noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

$$

CAZ101-110100-
/O.CON.KEKA.WI.Y.0006.230110T1700Z-230111T0100Z/
Coastal Del Norte-
621 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM THIS AFTERNOON...

* WHAT...South winds 15 to 25 mph with gusts to 50 mph.

* WHERE...Coastal Del Norte County.

* WHEN...From 9 AM to 5 PM today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

$$
537 
WWUS76 KEKA 101959
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1159 AM PST Tue Jan 10 2023

CAZ102>107-109>115-102100-
/O.EXP.KEKA.WI.Y.0006.000000T0000Z-230110T2000Z/
Del Norte Interior-Northern Humboldt Coast-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
Northern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
1159 AM PST Tue Jan 10 2023

...WIND ADVISORY WILL EXPIRE AT NOON PST TODAY...



$$

CAZ101-110100-
/O.CON.KEKA.WI.Y.0006.000000T0000Z-230111T0100Z/
Coastal Del Norte-
1159 AM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
328 
WWUS76 KEKA 102206
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
206 PM PST Tue Jan 10 2023

CAZ101-110100-
/O.CON.KEKA.WI.Y.0006.000000T0000Z-230111T0100Z/
Coastal Del Norte-
206 PM PST Tue Jan 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Coastal Del Norte County.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
251 
WWUS76 KEKA 110101
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
501 PM PST Tue Jan 10 2023

CAZ101-110215-
/O.EXP.KEKA.WI.Y.0006.000000T0000Z-230111T0100Z/
Coastal Del Norte-
501 PM PST Tue Jan 10 2023

...WIND ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 9, 4:46 AM PST, 9 hours 20 minutes earlier.

Area forecast discussion, Jan 9, 4:46 AM PST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
446 AM PST Mon Jan 9 2023

.SYNOPSIS...Gusty winds will decrease this morning and rain will
move east out of the area by afternoon. Another storm system will
bring more gusty south winds, showers, and a chance of
thunderstorms to the region on Tuesday. The wet and stormy pattern
will persist through the remainder of the week.

&&

.DISCUSSION...As the next system in this never ending series of
storms systems to impact our region moves through, very strong wind
gusts have been reported with reports of over 80 mph on coastal
mountain ridges and in excess of 50 mph on the coastal plain. These
winds are decreasing rather rapidly early this morning as the low
moves north of the region and the cold front moves inland. Rain has
spread over the region as a strong atmospheric river impacts the
California coast. However, the main aim of this river is toward
central California, south of our area, and widespread flooding
concerns are rapidly becoming less of a concern. Rain may actually
be over for the entire region by the afternoon. This will mean only
small rises for the main stem rivers and creeks, however with the
Navarro, Russian, and Garcia rivers already running high, flooding
is possible again. But as for small stream flooding, the threat
should pretty much be over by this afternoon and the end time for
the flood watches has been moved up to 00Z this afternoon.

The next system will arrive Tuesday morning with more showers,
mountain snow primarily over 4000 feet, and a brief period of gusty
south winds. A wind advisory may be needed for part of the area and
will need to be contemplated by the day shift today. Additionally,
several hundred MUCAPE is shown in the HRRR over the coastal waters
by early morning on Tuesday, moving on land through the day. Another
round of thunderstorms will be possible and some could be strong
with small hail and brief heavy rainfall.

Showers will linger over the region into early Wednesday before the
next system's warm front begins to spread more stable stratiform
precipitation over the region and raising snow levels to over 6000
feet. Widespread light to moderate rainfall is likely Wednesday into
Wednesday night. Also, once again, south winds will increase over
the coastal waters and impact some coastal areas with another chance
for wind advisory gusts, primarily from Cape Mendocino north. The
system will stall off the coast and leave this southerly flow in
place for potentially multiple days. Frontal rain may remain just
off the coast but this will need to be watched closely for any
slight move onto land. Finally, probably Friday or sometime this
weekend the front will move inland bringing a period of rain to the
entire area. Timing of this frontal passage is extremely uncertain
at this point.

The main story is that the stormy weather pattern isn't ending
anytime soon. Stay tuned for more updates specificity related to
the mid to late week storm. /RPA

&&

.AVIATION...Stronger southerly gusts associated with the strong
surface low that is swiftly moving north and east will diminish
by mid morning, while rain showers associated with the current
front moving east over the region will diminish by late morning to
early afternoon for coastal terminals. For KUKI, rain showers
should diminish by the afternoon. Again, mostly VFR for area
terminals, but MVFR conditions may be likely with the passage of
moderate to heavy rain showers. Another storm system will bring
more rain and more gusty southerly winds by the end of the current
TAF period.

&&

.MARINE...Southerly winds are expected to remain gale force into mid
morning. Storm force gusts are also possible as the strong surface
low passes through the coastal waters. However, the strongest winds
will be focused in the Northern outer waters. These strong winds
will be greatly diminished by morning. Combined sea heights will
range from 15 to 18 feet into today, then winds will briefly ease.
Southerly winds are trending stronger beginning this afternoon or
potentially into the evening as another similar dynamic storm system
brings gales to possibly storm force gusts again through Tuesday
morning. Then another storm system could bring more gale force and
storm force gusts by the middle to end of the week. A mid-sized
westerly swell will continue through the week, while steep and
elevated seas will come and go as we have strong wind events
throughout the week.

&&

.HYDROLOGY...An atmospheric river is impacting central California
today. The northern end of this river has brought moderate to at
times heavy rainfall to southern Mendocino and Lake counties.
Minor small stream flooding and rock slides will be possible
before this rain moves completely out of the area by early
afternoon. Total rainfall from this system today is expected to be
a little less than originally forecast with the stor's forward
motion a bit faster than models had indicated a couple days ago.
Thus, the Navarro and Russian river forecasts have both trended
down and the Navarro may not reach flood stage at all today. The
Russian continues to fluctuate near flood stage for the next
several days as additional storm systems bring more rain to the
region.

Farther north the Mad River and Eel River at Fernbridge are still
forecast to remain near or in Monitor Stage but not reach flood
stage. More rain is in store this entire week but at this time
heavy precipitation is not forecast so no big increase in river
levels is currently forecast.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory until 8 AM PST this morning for CAZ101-102-
     104>106.

     Flood Watch until 10 AM PST this morning for CAZ104-106.

     Winter Storm Warning until 10 AM PST this morning for
     CAZ107.

     Flood Watch until 4 PM PST this afternoon for CAZ108>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 AM PST this morning for PZZ450-455-470-
     475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Jan 9, 7:43 AM PST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
743 AM PST Mon Jan 9 2023

CAZ101>103-105-107-101545-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Northern Trinity-
743 AM PST Mon Jan 9 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ108>115-101545-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
743 AM PST Mon Jan 9 2023

...FLOOD WATCH IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104-106-101545-
Southwestern Humboldt-Southern Humboldt Interior-
743 AM PST Mon Jan 9 2023

...FLOOD WATCH IN EFFECT UNTIL 10 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 9, 10:16 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
1016 AM PST MON JAN 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     NON-TSTM WND DMG 7 NNE FORT BRAGG        39.53N 123.76W
01/09/2023                   MENDOCINO          CA   LAW ENFORCEMENT

            *** 1 FATAL ***
            A LARGE TREE FELL DUE TO STRONG WINDS ON A
            HOUSE KILLING ONE PERSON.

&&

MKK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 9:40 PM PSTRiver Flood WatchEKAMendocino11 hr
Jan 9, 12:38 AM PSTAreal Flood AdvisoryEKALake, Mendocino7 hr
Jan 9, 9:00 AM PSTRiver Flood WarningEKAMendocino10 hr
Jan 9, 9:04 AM PSTGale WarningEKA29 hr
Jan 9, 9:04 AM PSTSmall Craft AdvisoryEKA19 hr
Jan 9, 9:04 AM PSTHazardous Seas WarningEKA3 hr
Jan 9, 2:09 PM PSTWinter Weather AdvisoryEKA8 hr

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.